Washington, 2015

Flash Flood and Damaging Wind in Washington, July 10 to 11, 2015

July 10 to 11, 2015 · NWS OTX · 3 events in 2 counties and zones

A warm, moist and unstable low pressure area moved up from the great basin and caused severe thunderstorms to form over Eastern Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A warm, moist and unstable low pressure area moved up from the great basin and caused severe thunderstorms to form over Eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 10, 3:39 PM PST, 16 minutes earlier.

Area forecast discussion, Jul 10, 3:39 PM PST, 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
439 PM PDT FRI JUL 10 2015

.SYNOPSIS....
The chance for showers and thunderstorms will increase through
this evening. Rain will be hit and miss over much of the Inland
Northwest, but the southern and central Idaho Panhandle..as well
as locations north and east of Lake Chelan...will have the best
shot of measurable precipitation. A pattern change this weekend
will cool temperatures closer to normal with showers and
thunderstorms possible each afternoon into early next week.

&&

.DISCUSSION...
Tonight and Saturday: Uncapped sfc combined with subtle short-
wave trough has helped to initiate deep convection...slow moving
with steering flow around 10 kts...which would favor prolonged
downpours and a definite flash flood threat. This is possible for any
burn scars along the East Slopes of the Cascades. Most guidance
seems to two have two areas of concern pegged pretty good with
what we're seeing on radar...namely the Cascades N of Lake Chelan
and the Nrn Blue Mtns and the Camas Prairie. We're still
anticipating isold thunder across NE Wa and N Idaho.

Concerning the flash flood threat. With the stretching
deformation axis moving slowly north across SE Wa and the Cntrl
Panhandle through Saturday, combined with the instability and rich
moisture, we issued the flash flood watch.bz

Saturday night through Monday night: Two shortwave disturbances
will push across the region through this period: one will be on
Sunday and then another on Monday. The system on Sunday will be
the weaker of the two. The best instability will be across the
southeast portion of the forecast area from the Northeast Blue
Mtns over into the southern and central ID Panhandle Mtns. Surface
based CAPEs of up to around 500 J/KG can be expected across these
areas based off of the GFS and NAM models. The best dynamics will
be more across the northwest portion of the forecast area from the
east slopes of the northern Cascades over into the Okanogan
Highlands. Although instability is not as great, with surface
based CAPEs more in the 200-400 J/KG range, the better dynamics
should help get convection going across the higher terrain here as
well. There doesn't seem to be enough instability to generate much
concern for severe weather and the steering flow should be enough
to limit concerns for flash flooding. With that said, the burn
scars primarily north of Lake Chelan will need to be monitored for
heavy rain.

The second shortwave disturbance on Monday looks to be a bit
stronger and will have a better potential for more widespread
thunderstorm activity. The basin may see some isolated
thunderstorms through the afternoon with scattered thunderstorms
possible across the higher terrain of eastern WA and in the ID
Panhandle. Shear profiles will be most favorable across the
extreme southeast portion of the forecast area from the Northeast
Blue Mtns to the southern and central ID Panhandle. Shear within the
0-6 km layer will be between 20-30 kts. This may be enough shear
with surface based CAPEs near 500 J/KG to get some stronger
thunderstorms going. The recent burn scars across the east slopes
of the northern Cascades will once again see chances for
thunderstorms Monday afternoon and will likely have to be
monitored for the potential of Flash Flooding. The set up for
Flash Flooding is not ideal, so confidence is low at this time.

The cooling trend will continue into Monday. Expect temperatures
much closer to seasonal norms with highs in the 80s for much of
eastern WA. Valley locations across the ID Panhandle are expected
to see highs more in the upper 70s. /SVH

&&

.AVIATION...
00Z TAFS: A slow moving upper low pressure system will be moving
toward the region from northwest Nevada this evening. Chances for
showers and thunderstorms will increase through this afternoon.
TAF sites that have the best chances to be impacted by
thunderstorms will be KGEG, KSFF, KCOE, KPUW and KLWS mainly for
this evening into tonight. Thunderstorms will be capable of gusty
outflow winds to around 20-30 kts through the evening. Thunderstorms
will then turn very wet overnight with moderate to heavy rain and
MVFR cigs/vis possible for KLWS and KPUW. Scattered showers and
thunderstorms will develop again Saturday afternoon. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  84  62  83  61  80 /  40  40  20  10  10  30
Coeur d'Alene  64  81  60  82  57  79 /  40  50  20  10  10  40
Pullman        59  79  54  80  55  77 /  70  60  30  20  20  40
Lewiston       71  86  66  86  64  83 /  80  80  50  20  30  50
Colville       63  88  60  87  57  82 /  30  30  30  10  10  30
Sandpoint      61  82  55  82  53  78 /  30  40  30  10  10  40
Kellogg        60  78  55  80  53  77 /  70  70  40  20  10  50
Moses Lake     69  92  64  88  63  86 /  20  10  10  10  10  20
Wenatchee      71  90  68  87  66  85 /  20  10  10  10  10  20
Omak           67  91  62  87  60  84 /  30  20  20  10  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 2 AM PDT Saturday for Northern and
     Central Idaho Panhandle (Zone 101).

     Flash Flood Watch through Saturday evening for Central Panhandle
     Mountains-Idaho Palouse-Lewis and Southern Nez Perce
     Counties-Lewiston Area.

WA...Red Flag Warning until 2 AM PDT Saturday for East Washington
     North Cascades (Zone 685)-East Washington Northeast (Zone
     686)-East Washington Okanogan Highlands (Zone 687)-East
     Washington Palouse and Spokane Area (Zone 674).

     Flash Flood Watch through Saturday evening for Lower Garfield
     and Asotin Counties-Northeast Blue Mountains.

&&
Hazardous weather outlook, Jul 10, 6:04 AM PST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
704 AM PDT FRI JUL 10 2015

WAZ034-035-041-043-044-111415-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
704 AM PDT FRI JUL 10 2015

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001>004-026-027-WAZ031>033-036>038-042-111415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
704 AM PDT FRI JUL 10 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

There is an increasing risk for thunderstorms this afternoon and
into the overnight hours. The main threats with any storms will be
gusty outflow winds and lightning strikes capable of new wildfire
ignitions. Storms will become increasingly wet overnight with the
potential for moderate rain to locally heavy rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 10, 2:04 PM PST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
304 PM PDT FRI JUL 10 2015

WAZ031-032-102230-
LOWER GARFIELD AND ASOTIN COUNTIES WA-NORTHEAST BLUE MOUNTAINS WA-
304 PM PDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD AND CENTRAL
ASOTIN COUNTIES UNTIL 330 PM PDT...

AT 302 PM PDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 12 MILES SOUTHWEST OF CLARKSTON...MOVING NEARLY
STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASOTIN...CLOVERLAND AND JERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4605 11716 4607 11741 4644 11739 4639 11715
      4634 11705
TIME...MOT...LOC 2202Z 187DEG 12KT 4628 11723

SVH
Special weather statement, Jul 10, 2:32 PM PST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
332 PM PDT FRI JUL 10 2015

IDZ026-WAZ032-033-102330-
LEWISTON AREA ID-LOWER GARFIELD AND ASOTIN COUNTIES WA-
WASHINGTON PALOUSE WA-
332 PM PDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LATAH...WESTERN NEZ
PERCE...EAST CENTRAL GARFIELD...NORTH CENTRAL ASOTIN AND SOUTHEASTERN
WHITMAN COUNTIES UNTIL 430 PM PDT...

AT 332 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NORTH OF CLARKSTON THAT WAS NEARLY STATIONARY.  ADDITIONAL NEARLY
STATIONARY STORMS ARE LOCATED NORTH OF PULLMAN.

VERY HEAVY DOWNPOURS WILL OCCUR WITH THESE STORMS. DIME SIZE HAIL
AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEWISTON...PULLMAN...CLARKSTON...COLFAX...WEST CLARKSTON-HIGHLAND...
CLARKSTON HEIGHTS-VINELAND...PALOUSE...GARFIELD...ALBION...COLTON AND
UNIONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4637 11729 4700 11746 4701 11704 4655 11704
      4654 11698 4642 11697
TIME...MOT...LOC 2232Z 240DEG 48KT 4648 11703

RJ
Special weather statement, Jul 10, 3:35 PM PST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
435 PM PDT FRI JUL 10 2015

WAZ033-110015-
WASHINGTON PALOUSE WA-
435 PM PDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITMAN COUNTY UNTIL
515 PM PDT...

AT 430 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF COLFAX...OR 26 MILES NORTH OF PULLMAN. THIS STORM WAS
NEARLY STATIONARY OR SLOWLY MOVING NORTH VERY CLOSE TO HIGHWAY 195
WEST OF OAKSDALE. TRAVELERS ON HIGHWAY 195 NEED TO BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

WINDS GUSTS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
HAIL TO THE SIZE OF DIMES.

THE STORM WILL REMAIN MAINLY OVER NORTHEASTERN WHITMAN
COUNTY...INCLUDING THE FOLLOWING LOCATIONS...OAKESDALE...
STEPTOE...BELMONT AND THORNTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4722 11741 4719 11715 4695 11716 4698 11743
TIME...MOT...LOC 2330Z 090DEG 1KT 4711 11730

The radar

The Spokane radar (KOTX), 67 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Whitman

When
July 10, 3:55 PM PST to 4:05 PM PST
Where
Whitman County, Oakesdale
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.130, -117.250

Broadcast media posted a photograph of a downed tree via twitter that occurred in Oakesdale, WA.

Heavy Rain, Lincoln

When
July 10, 4:00 PM PST to July 11, 7:30 AM PST
Where
Lincoln County, 15 mi N of Davenport
Reported by
CoCoRaHS
Coordinates
47.867, -118.150

A CoCoRaHS reported 1.34 inches of rain 15 miles north of Davenport, WA due to numerous showers and thunderstorms.

Flash Flood, Whitman

When
July 10, 4:13 PM PST to 4:33 PM PST
Where
Whitman County, 3.91 mi SSW of Leon to 3.75 mi SSW of Leon
Cause
Heavy Rain
Reported by
Public
Coordinates
46.476, -117.053

A Facebook post from the public noted that US-195 was closed in both directions due to road damage from flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579909, 579908, 579910.